Confusion and Type 1 Diabetes

12595846_sOne of the risks of type 1 diabetes is low blood sugars, and with children it can be difficult to determine a low blood sugar.  One of the late symptoms of hypoglycemia can be confusion.  Confusion can appear as gibberish talking or nonsensical sentences.  Confusion can then lead into unconsciousness.

How does a parent handle confusion?  It is always good to not get this far and look for other symptoms first in the child: shaky, extreme hunger, sweaty, dizzy, and/or pale.  But in the event that confusion takes over:

1. If the child is able to drink, have them drink fluids.  You can also rub cake gel on the child’s gums to quickly absorb.

2. If they cannot drink fluids, then get out your glucagon.  Know your child’s dose, and administer this dose.

3. If your child is becoming unconscious, lay your child on his or her side and call 911 after the glucagon dose has been given.

After all is said and done, review what has occurred so that you may take steps to resolve this does not occur again.

Advertisements